Fentanyl is a synthetic opioid that has legitimate medical use and is safe when used as prescribed. It was developed as a prescription drug for pain management to treat patients with post-surgical pain or pain from cancer or nerve damage. However, fentanyl has a high rate of misuse and abuse.
The fentanyl that we hear about in the news is Illicitly made. It is often smuggled into the United States from Mexico and is dispersed and sold illegally throughout the country. Illicit fentanyl is sold as a powder and is added to nasal sprays, put into eye droppers or on blotter paper. It can also be mixed with other drugs to increase potency; it is often added to heroin, cocaine, methamphetamine, and MDMA. This is done because it’s a cheaper option for the drug dealer. It takes very little product to produce a high and fentanyl is inexpensive.
In addition to mixing it in with other illicit drugs, fentanyl is being pressed into counterfeit prescription pills at unprecedented rates. They are made to look like legitimate prescription drugs, but when the pills are made, it’s not done in a lab with scientific equipment, so the substances aren’t blended and dosing isn’t at all precise. It only takes one fake pill to cause a deadly overdose. On average, two milligrams can be lethal; that’s about the size of a pencil tip. The photo above shows just how little it takes to be deadly.
Counterfeit pills frequently contain lethal doses of fentanyl. The DEA found that 42% of pills with fentanyl contained at least two milligrams of fentanyl per tablet.
Safety Measures: What Can You Do?
Illicit fentanyl is the leading cause of death for young adults (aged 18 to 45) in America, surpassing deaths from guns, suicide, car accidents and COVID-19 in that age group. The only safe place to get prescription medication is from a retail pharmacy–and they are only safe if they are prescribed by a licensed medical professional for you.
If you or a loved one use drugs of any kind, you should know how to stay as safe as possible.
Fentanyl can’t be identified by sight, taste, smell or touch. There are fentanyl test strips to help keep you safe. These test strips are a form of drug testing technology that tell you if fentanyl is present in your drugs. Although the test strips are very sensitive and high accurate, there are limitations. When it comes to pills, there is no way to tell how the fentanyl is dispersed in the pill, so the entire pill would need to be crushed and tested. If you only tested half, the half remaining could have fentanyl in it. Check out this video for a good illustration.
Another safety measure is always having naloxone (aka Narcan) on hand just in case. Naloxone is a safe and easy-to-use nasal spray that can treat a fentanyl overdose. If administered early enough, it reverses an opioid overdose and can restore normal breathing quickly. With brief training on how and when to use naloxone, people who use drugs, and members of their social network, can be prepared to respond to an opioid overdose. Keep in mind, this is only effective if there are other people present who are not using the substance and are able to administer the naloxone.
Although naloxone saves lives, it’s important to still call 911 first if you suspect an overdose. Naloxone reverses an overdose for only 30 to 90 minutes, but many opioids stay in the body for longer than that. After naloxone wears off, a person may still experience an overdose. Also, because fentanyl is stronger than other opioid drugs, it might require multiple doses of naloxone. To find treatment, support, and resources, visit YouThinkYouKnowCT.org/treatment.
Toll-free 24/7 hotline for Connecticut Residents: If you are looking for treatment in Connecticut, you can contact the statewide toll-free number that connects residents with services and local walk-in assessment centers. Residents can call 1-800-563-4086, 24 hours a day, to connect them or a loved one to an assessment center in their area, or visit the website for a location.
Download the NORA app: The NORA (Naloxone + Overdose Response App) is a free app from the CT Department of Public Health that provides information on opioids, recognizing the symptoms of a suspected opioid overdose, and instructions on administering naloxone when needed. Viewers can learn about trainings on naloxone use in CT as well as how to obtain it in their communities. Additional pages provide access on how to prevent an overdose, disposal of medications, and links to treatment and recovery resources.
Get Support: LiveLOUD was launched to prevent, discourage and destigmatize opioid addiction by reaching those who have been impacted by the opioid crisis. The goal is to connect them with treatment, support and resources. Visit their website to find a variety of helpful tools including an online chat.